Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 160, NWS North Platte, NE

July 29, 2017Keith County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2017, 6:20 PM MDT for Keith County, Lincoln County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 6:20 PM MDT (00:20 UTC)
Expired
Jul 29, 2017, 7:00 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Keith County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 107 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS53 KLBF 300020
SVRLBF
NEC101-111-300100-
/O.NEW.KLBF.SV.W.0160.170730T0020Z-170730T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
720 PM CDT SAT JUL 29 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Keith County in southwestern Nebraska...
  West central Lincoln County in southwestern Nebraska...

* Until 800 PM CDT/700 PM MDT/

* At 720 PM CDT/620 PM MDT/, a severe thunderstorm was located near
  Sarben, or 20 miles east of Ogallala, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Paxton, Sarben, Big Bald Hill and Nevens. 

This includes Interstate 80 in Nebraska between mile markers 143 and
151.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4118 10146 4128 10142 4131 10130 4128 10125
      4107 10125 4107 10140
TIME...MOT...LOC 0020Z 351DEG 10KT 4124 10135 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
695 
WWUS53 KLBF 300038
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
738 PM CDT SAT JUL 29 2017

NEC101-111-300100-
/O.CON.KLBF.SV.W.0160.000000T0000Z-170730T0100Z/
Keith NE-Lincoln NE-
738 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT/700 PM MDT/ FOR EAST CENTRAL KEITH AND WEST CENTRAL LINCOLN
COUNTIES...

At 738 PM CDT/638 PM MDT/, a severe thunderstorm was located over
Sarben, or 20 miles east of Ogallala, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Paxton, Sarben and Nevens. 

This includes Interstate 80 in Nebraska between mile markers 143 and
151.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4121 10145 4123 10134 4124 10125 4107 10125
      4107 10140 4118 10146
TIME...MOT...LOC 0038Z 351DEG 10KT 4119 10134 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
161 
WWUS53 KLBF 300052
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
752 PM CDT SAT JUL 29 2017

NEC101-111-300101-
/O.EXP.KLBF.SV.W.0160.000000T0000Z-170730T0100Z/
Keith NE-Lincoln NE-
752 PM CDT SAT JUL 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KEITH AND WEST
CENTRAL LINCOLN COUNTIES WILL EXPIRE AT 800 PM CDT/700 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still likely with this thunderstorm.

LAT...LON 4121 10145 4123 10134 4124 10125 4107 10125
      4107 10140 4118 10146
TIME...MOT...LOC 0051Z 351DEG 10KT 4117 10133 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:28 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 29, 5:28 PM MDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
628 PM CDT Sat Jul 29 2017

.SYNOPSIS...
Issued at 314 PM CDT Sat Jul 29 2017

H5 pattern across the CONUS today has an elongated area
of high pressure extending from Texas west to California. A low
amplitude ridge of high pressure was located across the western
CONUS with a closed low over New Brunswick and a trough of low
pressure extending south into the Carolinas. Within the low
amplitude ridge, numerous weak disturbances were noted and have led
to convective development across the central and southern Rockies
this afternoon. Across the central and northern plains this
afternoon, a surface trough of low pressure extended from the
western Dakotas, south into eastern Colorado and the far
northwestern Texas panhandle. Across western and north central
Nebraska, winds were generally from the east or southeast, which
forced abundant low level moisture into the forecast area this
afternoon. PWAT's from this morning were running from around an inch
in the panhandle to an inch and a half in the eastern forecast area.
Under partly to mostly cloudy skies this afternoon, 2 PM CDT
temperatures ranged from 78 at Broken Bow, to 88 at Imperial.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 314 PM CDT Sat Jul 29 2017

Tonight and Sunday: In the near term precipitation
chances tonight is the main forecast concern. Current LAPS data
indicates a nice area of 1500 to 2000 J/KG SB CAPE extending from
Swrn Nebraska into north central Nebraska with a very weak cap
present. This area of CAPE is in decent agreement spatially with the
latest NAM12 21z forecast which has this feature handled well. At
the surface, a weak wind boundary extended from far northeastern
Colorado into southwestern Nebraska. INVOF this area, mid level
lapse rates were highest across swrn Nebraska and were running 8.5
to 9.5C. Right now, based on the current situation, am expecting
convective development to initiate across southwestern Nebraska into
portions of central Nebraska (ie. Custer county) INVOF of the
surface boundary. Wind shear this afternoon and this evening is weak
on the order of 20 KTS so am not anticipating much of a severe
threat. However, with weak mid level flow and high PWATS, heavy rain
will be a threat and will hit this in the HWO. The latest NAM12 and
WARW linger some precipitation across the southern cwa tomorrow
morning into the afternoon hours and will hold onto this mention in
the new forecast. By late afternoon and evening, thoughts here are
to shift the highest threat for thunderstorms to the northwestern
forecast area. This is where a low level frontal boundary will set
up tomorrow evening and is colocated with an area of mid level warm
air advection. Like this evening, the severe threat should be low as
deep layer shear is limited.

.LONG TERM...(Monday through Saturday)
Issued at 314 PM CDT Sat Jul 29 2017

Monday through Tuesday...Drier conditions are expected
for most of the forecast area early next week. The h5 pattern will
amplify somewhat and the theta e ridge will be forced west into the
panhandle and western sandhills. Lapse rates will be steepest in the
west with developing convection expected generally west of highway
83. North northwesterly steering winds, will track the convection to
the sse, keeping most of it west of the Highway 83 corridor. Deep
layer shear remains marginal in the west and weak in the central
forecast area, so the severe threat appears minimal attm.

Tuesday night through Saturday...A somewhat active pattern will
remain in place in the extended forecast. Beginning Tuesday night a
strong shortwave traversing the Great Lakes, will force a cold front
through the forecast area Tuesday night leading to an increased
threat for thunderstorms. The front will then stall across the
forecast area late next week leading to a threat for thunderstorms
each day. There are some differences between the GFS and ECMWF
solutions from this morning that will have to be ironed out. The EC
forces the front through the forecast area into eastern Colorado and
Eastern Wyoming with one main upper level piece of energy. The GFS
solution, has two smaller disturbances followed by a stronger wave
next weekend. These differences will need to be ironed out, but in
the meantime, favored the GFS solution, with its weaker disturbances
and an increased threat for pcpn next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM CDT Sat Jul 29 2017

An upper level disturbance moving through the Central Rockies is
expected to be the catalyst for thunderstorms tonight. VFR is
expected after 15z Sunday.

Scattered to numerous thunderstorms are expected overnight along
and south of a line from KAIA-KMCK...just west of KLBF. Isolated
thunderstorms are expected overnight elsewhere.

The SREF suggests MVFR cigs 06z-16z along and south of a line
from KAIA-KLBF-KLXN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 29, 2:44 PM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
344 PM CDT Sat Jul 29 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-302045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
344 PM CDT Sat Jul 29 2017 /244 PM MDT Sat Jul 29 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a threat for isolated strong to severe thunderstorms this
evening over northern Sheridan county and far northwestern Cherry
county. Gusty winds and heavy rain will be the main severe threats
with storms in these areas. Elsewhere, there is a threat for
thunderstorms with the main impact being heavy rain.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are possible at times Sunday through Friday across
western and north central Nebraska. At this time, the threat for
severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Jul 29, 5:30 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM CDT SAT JUL 29 2017

NEZ035-036-057-300045-
Arthur NE-McPherson NE-Keith NE-
630 PM CDT SAT JUL 29 2017

...SPECIAL WEATHER STATEMENT...

At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles north of Sarben, or 21 miles southeast of
Arthur, moving north at 5 mph.

Frequent lightning and 2 inches of rainfall is expected in 1 hour
from this storm.

Locations impacted include...
Big Bald Hill, Diamond Bar Lake, Bucktail Lake and Schnick Lake.

This includes Highway 92 between mile markers 187 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4158 10121 4140 10117 4139 10118 4140 10127
      4134 10127 4127 10140 4146 10156
TIME...MOT...LOC 2329Z 165DEG 6KT 4142 10133

CDC
Special weather statement, Jul 29, 6:04 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
604 PM MDT SAT JUL 29 2017

NEZ057-300115-
Keith NE-
604 PM MDT SAT JUL 29 2017

...SPECIAL WEATHER STATEMENT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sarben, or 21 miles northeast of Ogallala, moving
south at 5 mph.

Frequent lightning and 2 inches of rainfall is expected in 1 hour
from this storm.

Locations impacted include...
Sarben, Big Bald Hill and Nevens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4125 10148 4135 10144 4138 10132 4135 10127
      4114 10127 4114 10142
TIME...MOT...LOC 0003Z 352DEG 6KT 4131 10138

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:04 PM MDTSpecial Weather StatementLBFKeith71 min
Jul 29, 7:15 PM MDTSpecial Weather StatementLBFLincoln75 min
Jul 29, 7:49 PM MDTAreal Flood AdvisoryLBFHayes3 hr
Jul 29, 8:03 PM MDTAreal Flood AdvisoryLBFLincoln117 min
Jul 29, 9:21 PM MDTSpecial Weather StatementLBFGrant69 min
Jul 29, 9:27 PM MDTRiver Flood AdvisoryLBFLincoln36 hr
Jul 29, 10:33 PM MDTAreal Flood AdvisoryLBFHayes3 hr
Jul 30, 3:25 PM MDTSpecial Weather StatementLBFKeya Paha80 min
Jul 30, 3:32 PM MDTSpecial Weather StatementLBFCherry73 min
Jul 30, 3:35 PM MDTSpecial Weather StatementLBFArthur70 min
Jul 30, 3:44 PM MDTSpecial Weather StatementLBFRock76 min
Jul 30, 3:49 PM MDTSevere Thunderstorm WarningLBFBrown, Rock41 min
Jul 30, 4:09 PM MDTSpecial Weather StatementLBFCherry51 min
Jul 30, 4:15 PM MDTSpecial Weather StatementLBFBrown45 min
Jul 30, 4:30 PM MDTSpecial Weather StatementLBFDeuel, Keith45 min
Jul 30, 4:48 PM MDTSpecial Weather StatementLBFBrown42 min
Jul 30, 5:17 PM MDTSpecial Weather StatementLBFPerkins43 min
Jul 30, 5:28 PM MDTSpecial Weather StatementLBFHooker77 min
Jul 30, 5:58 PM MDTSpecial Weather StatementLBFChase, Perkins62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.